Alert archive / Colorado / Red Flag Warnings in 2024

Red Flag Warning 8, NWS Denver/Boulder, CO

March 30, 20244 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Mar 30, 2024, 2:14 PM MDT for 4 counties in Colorado. It took effect at Mar 31, 2024, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2024, 2:14 PM MDT (20:14 UTC)
In effect from
Mar 31, 2024, 12:00 PM MDT
Expired
Mar 31, 2024, 8:00 PM MDT
In force
8 hr
Issued by
NWS Denver/Boulder, CO

Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO

The radar

The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.2 hours before the alert went out and 368 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2024-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2024-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2287 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

850 
WWUS85 KBOU 302014
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
214 PM MDT Sat Mar 30 2024

COZ246-247-310415-
/O.UPG.KBOU.FW.A.0004.240331T1800Z-240401T0200Z/
/O.NEW.KBOU.FW.W.0008.240331T1800Z-240401T0200Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
214 PM MDT Sat Mar 30 2024

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND ADJACENT
PLAINS THROUGH LINCOLN COUNTY...FIRE WEATHER ZONES 241...246...AND
247...

The National Weather Service in Denver has issued a Red Flag 
Warning for wind and low relative humidity, which is in effect 
from noon to 8 PM MDT Sunday. The Fire Weather Watch is no longer 
in effect.

* Affected Area...Fire Weather Zones 246 and 247.

* Timing...12pm Sunday to 8pm Sunday.

* Winds...Southwest 20 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ241-310415-
/O.NEW.KBOU.FW.W.0008.240331T1800Z-240401T0200Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
214 PM MDT Sat Mar 30 2024

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND ADJACENT
PLAINS THROUGH LINCOLN COUNTY...FIRE WEATHER ZONES 241...246...AND
247...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon to 8 PM MDT Sunday.

* Affected Area...Fire Weather Zone 241.

* Timing...12pm Sunday to 8pm Sunday.

* Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
028 
WWUS85 KBOU 310647
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1247 AM MDT Sun Mar 31 2024

COZ241-246-247-312100-
/O.CON.KBOU.FW.W.0008.240331T1800Z-240401T0200Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
1247 AM MDT Sun Mar 31 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER
DIVIDE AND ADJACENT PLAINS THROUGH LINCOLN COUNTY...FIRE WEATHER
ZONES 241...246...AND 247...

* Affected Area...Fire Weather Zones 241, 246 and 247.

* Timing...12pm Sunday to 8pm Sunday.

* Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Gimmestad
896 
WWUS85 KBOU 311828
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1228 PM MDT Sun Mar 31 2024

COZ241-246-247-010200-
/O.CON.KBOU.FW.W.0008.000000T0000Z-240401T0200Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
1228 PM MDT Sun Mar 31 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND
ADJACENT PLAINS THROUGH LINCOLN COUNTY...FIRE WEATHER ZONES 241...
246...AND 247...

* Affected Area...Fire Weather Zones 241, 246 and 247.

* Timing...Until 8pm this evening.

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...12 to 15 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
513 
WWUS85 KBOU 010150
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
750 PM MDT Sun Mar 31 2024

COZ241-246-247-010300-
/O.EXP.KBOU.FW.W.0008.000000T0000Z-240401T0200Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
750 PM MDT Sun Mar 31 2024

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND ADJACENT
PLAINS THROUGH LINCOLN COUNTY...FIRE WEATHER ZONES 241...246...
AND 247...

The threat has ended.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 30, 11:57 AM MDT, 2 hours 17 minutes earlier. Its key messages:

  • Scattered showers across the northern mountains and northern border today.
  • Snow likely in the mountains late Sunday into Monday with a rain/snow mix for lower elevations.
  • Turning dry and much warmer mid-week.
Area forecast discussion, Mar 30, 11:57 AM MDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1157 AM MDT Sat Mar 30 2024

.KEY MESSAGES...

- Scattered showers across the northern mountains and northern
  border today.

- Snow likely in the mountains late Sunday into Monday with a
  rain/snow mix for lower elevations.

- Turning dry and much warmer mid-week.

&&

.UPDATE...
Issued at 948 AM MDT Sat Mar 30 2024

Sunshine and warmer temperatures are returning to the forecast
area this morning. There is still some stratus on the back side of
the Denver cyclone/shear zone, but that will be slowly dissipating
with further warming. We do think the temperatures will struggle
to warm north of that shear zone especially with more mid/high
clouds that way, but eventually highs should still be able to make
it close to 60 around Fort Collins, Greeley, and Boulder. Forecast
is on track with scattered snow showers in the mountains through
tonight, but only light accumulations and mainly confined to the
Park Range.

&&

.SHORT TERM /Through tonight/...
Issued at 435 AM MDT Sat Mar 30 2024

As expected, this morning's batch of jet streak-driven showers
has started to lift north across the northern mountains and
northern border area. There's been a decrease in showers on the
Grand Junction radar as the best lift has progressed to the
northern Front Range. These showers will pass onto the
northernmost plains through mid morning, with lingering light
showers mainly over the northern mountains after that. While areas
further south will be significantly drier and warmer, the northern
mountains will likely still have enough instability for diurnal
showers in the afternoon/evening and an isolated thunderstorm is
possible there. Remaining snowfall should not be much, and 6 AM
looks good for expiration of the Park Range advisory.

There will likely be enough wind over the southern part of the
forecast area to support the forecast highs in the 60s. That might
be more questionable from about Denver north as a shear zone/
Denver cyclone will mean lighter winds and there will also be
fairly thick cloud cover. We'll only show slightly cooler
temperatures there with the expectation that the warmer air will
be wrapping around the cyclone, but these areas could wind up
cooler.

Not much change to the pattern for tonight. There should still be
some showers across the northern mountains, with light
accumulations except perhaps wilderness areas of the Park Range on
the edge of better orographic snow and better instability. There
will probably still be lots of cloud cover across most of the area
and southwest winds becoming better established, so lows should be
a bit warmer.

&&

.LONG TERM /Sunday through Friday/...
Issued at 435 AM MDT Sat Mar 30 2024

On Sunday, the large upper level storm system off the coast of
California will weaken and shear out somewhat as it moves into the
Western U.S. The models are showing two 500 MB centers, one just
offshore of the Southern California/Northern Baja border with the
other over the Northern Great Basin. Colorado will be on the
leading edge of the large upper trough with a strong south
southwesterly flow aloft. Despite plenty of lift from the upper
jet and ample moisture, snowfall looks to be limited during the
day across the high country due to warm air advection and poor
orographic directional flow. The best chance for accumulating snow
should be over the Park Range with scattered light snow showers
over the remainder of the North Central Mountains. In addition,
this pattern should bring breezy to windy conditions to areas
above timberline.

Further east, the plains will be mild, dry and breezy with near
critical fire weather conditions expected from the eastern
sections of the Palmer Divide southeast across Lincoln County
during the afternoon.

The models are in pretty good agreement pushing a cold front south
across Northeastern Colorado Sunday evening. Upslope flow behind the
front combined with lift from the left exit region of a 115Kt+ upper
jet over the southeastern two thirds of Colorado should produce
precipitation across the Foothills, plains and Palmer Divide. Due
to a lack of cold air, most of the precipitation should be rain
on the plains with some snow in the foothills and Palmer Divide.

On Monday, the QG lift decreases across the forecast area as the
upper jet moves into the Southern Plains States. Most of the models
continue to show weak upslope flow east of the mountains which
should result in cloudy and cool weather with some light rain or
snow showers focused mainly over the foothills and Palmer Divide.
Many of the models are showing a closed upper low deepening as it
moves into the Central Plains and Midwestern States Sunday afternoon
and evening. The circulation and gradient on the back side of low
would send a secondary surge into Northeastern Colorado. If this
verifies, we could an increase in precipitation/snow, especially
across the foothills and from the Southern and Western suburbs of
Denver south across the Palmer Divide. However, there is quite a
bit of uncertainty with this system due to run to run
inconsistencies and model discrepancies.

Dry and warmer weather is expected Tuesday through Friday as upper
level high pressure builds over the Rocky Mountain Region. By
Friday, a few showers could return to the high county ahead of the
next approaching Pacific Storm System.

&&

.AVIATION /18Z TAFS through 18Z Sunday/...
Issued at 1157 AM MDT Sat Mar 30 2024

Winds will be the main concern over the next 24 hours. An
uncertainty situation for this afternoon regarding the potential
wind shift still exists, as a shear zone is straddling the Denver
area TAF sites. We have south/southeast winds south at KDEN and
KAPA as of 18Z, and light north/northwest winds west of the shear
zone including KBJC. There have been a few surges noted in the
shear zone so far, including an earlier southerly push, then a
north/northwest push, and finally a later weak northwesterly surge
now starting to show up on local data plots. There is very low
confidence when and if that boundary will ever shift eastward
across KDEN and KAPA despite what the mesoscale models are showing
(they were much faster with it and would already have it through
KDEN and KAPA). Thus, confidence remains low but we'll trend and
adjust TAFs accordingly through nowcasting. We still think at
some point it would go more northerly leaning toward 20Z-22Z (60%
chance), but there's a 30% chance is stays southerly at KDEN, and
a 30% chance the boundary stalls over/very near the airport late
this afternoon.

We'll probably also see a slower than normal transition to
south/southwest winds, but think by 04Z-06Z a south/southwest flow
should dominate.

It's the same situation for tomorrow with models all showing
south/southwest winds increasing and becoming gusty 15Z-16Z. We
think that's a bit early, but gradients are certainly increasing.
That said, there's a chance (30-40%) that winds turn more
north/northeasterly at KDEN and KBJC which could end up on the
north side of yet another shear zone. KAPA would be more prone to
gusty southwest winds 25-30 knots.

&&

.FIRE WEATHER...
Issued at 435 AM MDT Sat Mar 30 2024

Warm, breezy and dry conditions may lead to near critical to
critical fire weather conditons from the eastern sections of the
Palmer Divide southeast across Lincoln County Sunday afternoon.
Conditons should improve on Monday as cooler unsettled weather
moves in behind the passage of a cold front. We could see a
repeat across the southern and southeastern sections of the plains
by Friday as warm, dry and breezy conditions return.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday evening
for COZ246-247.

&&

UPDATE...Barjenbruch
SHORT TERM...Gimmestad
LONG TERM...JK
AVIATION...Barjenbruch
FIRE WEATHER...JK
Hazardous weather outlook, Mar 30, 9:36 AM MDT, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
936 AM MDT Sat Mar 30 2024

COZ030>051-311545-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
936 AM MDT Sat Mar 30 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered light snow showers will continue across the mountains
through tonight, mainly north of Interstate 70. Additional
snowfall through tonight is expected to be less than 2 inches.
On the plains, only isolated rain showers will occur near the
northern border and northeast corner of the state late this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another weather system will bring snow to the mountains Sunday
and Monday, with a mixture of rain and snow along the I-25
corridor Sunday night through Monday evening. Overall,
precipitation is expected to be light. There is a chance of a
moderate snow in the Park Range/Rabbit Ears Pass Sunday afternoon,
and across the Front Range Mountains and foothills Monday
afternoon into Monday evening. Hazardous travel conditions in the
mountains are possible after dark late Sunday into early Monday,
and perhaps again after dark on Monday.

Critical fire weather conditions will be possible from the eastern
sections of the Palmer Divide eastward across Lincoln County
Sunday afternoon due to dry and breezy conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Nearby

Red Flag Warnings in Colorado, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.